Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 57, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 12, 2022, 1:27 PM PDT for Riverside County, San Bernardino County, California. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2022, 1:27 PM PDT (20:27 UTC)
- Expired
- Sep 12, 2022, 6:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 75 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 2:53 PM PDT | FLASH FLOOD | 4 Sw Forest Falls, CA | WEBCAMERA SHOWS LARGE MUD DEBRIS FLOW GOING DOWN BIRCH CREEK IN OAK GLEN. NEARLY 2.4 INCHES PAST HOUR ON RAYWOOD FLATS AND 1 INCH AT YUCAIPA RIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WGUS56 KSGX 122027
FFWSGX
CAC065-071-122330-
/O.NEW.KSGX.FF.W.0057.220912T2027Z-220912T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
127 PM PDT Mon Sep 12 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
The Apple and El Dorado burn scar in...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 430 PM PDT.
* At 127 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Apple and El Dorado Burn Scar. Between 0.5 and
0.75 inches of rain have fallen. Additional rainfall amounts of
0.75 to 1.5 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Apple and El Dorado burn scars. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Apple and
El Dorado Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple and El Dorado Burn Scar.
* Some locations that will experience flash flooding include...
Yucaipa, Mount San Gorgonio, Forest Falls, Banning, Hwy 38 Between
Yucaipa And Onyx Summit, Angelus Oaks, Mountain Home Village and
Morongo Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks, streams, and ditches
in the El Dorado and Apple Burn Scars. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters, climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3414 11699 3412 11663 3397 11667 3405 11704
3410 11703
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Schenk3 follow-up statements
504
WGUS76 KSGX 122113
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
213 PM PDT Mon Sep 12 2022
CAC065-071-122330-
/O.CON.KSGX.FF.W.0057.000000T0000Z-220912T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
213 PM PDT Mon Sep 12 2022
...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR REMAINS
IN EFFECT UNTIL 430 PM PDT THIS AFTERNOON FOR RIVERSIDE AND SAN
BERNARDINO COUNTIES...
At 213 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain over the Apple and El Dorado Burn Scar. Between 1.5 and 2.5
inches of rain have fallen. Additional rainfall amounts of 0.75 to
1.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Apple and El Dorado Burn Scars. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Apple and El Dorado
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple and El Dorado Burn Scar.
Some locations that will experience flash flooding include...
Yucaipa, Mount San Gorgonio, Forest Falls, Banning, Hwy 38 Between
Yucaipa And Onyx Summit, Angelus Oaks, Mountain Home Village and
Morongo Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks, streams, and ditches
in the El Dorado and Apple Burn Scars. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters, climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3414 11699 3412 11663 3397 11667 3405 11704
3410 11703
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Schenk397
WGUS56 KSGX 122317
FFWSGX
CAC065-071-130100-
/O.EXT.KSGX.FF.W.0057.000000T0000Z-220913T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
417 PM PDT Mon Sep 12 2022
The National Weather Service in San Diego has extended the
* Flash Flood Warning for...
The Apple and El Dorado burn scar in...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 600 PM PDT.
* At 417 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Apple and El Dorado Burn Scar. Between 1.75
and 2.75 inches of rain have fallen. Additional rainfall amounts
up to 0.25 inches are possible in the warned area. Flash flooding
is already occurring.
Excessive rainfall over the burn scar will result in debris flow
moving through the Apple and El Dorado Burn Scar. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Apple and
El Dorado Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Apple and El Dorado Burn Scar.
* Some locations that will experience flash flooding include...
Yucaipa, Mount San Gorgonio, Forest Falls, Banning, Hwy 38 Between
Yucaipa And Onyx Summit, Angelus Oaks, Mountain Home Village and
Morongo Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall may cause
extensive and severe flash flooding of creeks, streams, and ditches
in the El Dorado and Apple Burn Scars. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters, climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3414 11699 3412 11663 3397 11667 3405 11704
3410 11703
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Schenk720
WGUS76 KSGX 130059
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
559 PM PDT Mon Sep 12 2022
CAC065-071-130109-
/O.EXP.KSGX.FF.W.0057.000000T0000Z-220913T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
559 PM PDT Mon Sep 12 2022
...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR WILL
EXPIRE AT 6 PM PDT THIS EVENING FOR RIVERSIDE AND SAN BERNARDINO
COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 800 PM PDT for a portion of
Southwest California.
LAT...LON 3414 11699 3412 11663 3397 11667 3405 11704
3410 11703
$$
SchenkWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 10:00 AM PDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 12, 10:00 AM PDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1000 AM PDT Mon Sep 12 2022
.SYNOPSIS...
Extensive moisture aloft will bring mostly cloudy conditions today
with a chance of thunderstorms mainly this afternoon. Locally heavy
rain and flash flooding will be possible with some thunderstorms. As
moisture decreases, only isolated thunderstorms are expected
Tuesday, with dry weather prevailed Wednesday through next weekend.
Temperatures will mostly be near normal the rest of this week, with
areas of night and morning low clouds near the coast.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The remnant surface low of Kay was approximately 400 miles southwest
of San Diego, with extensive moisture bringing a broad cloud shield
from the low (and beyond) northeast through a lot of SoCal. A few
showers were occurring this morning. The NKX sounding this morning
had 1.67" of PW. Current SPC analysis shows rather modest surface
and MU CAPE due to the cloud cover, and any instability that could
occur due to clearing is the key to afternoon convection. If
thunderstorms form, heavy rain will be possible as HRRR runs this
morning have shown locally more than 1"/hour rates. Given the
limited clearing so far, thunderstorms will likely be delayed until
mid-late afternoon. Greatest chances, based on surface convergence,
will be in the mountains, though the HRRR indicates some risk in the
far eastern Inland Empire as well. The cloud cover today will result
in lower temperatures, and they are already about 5 deg F lower on
average than 24 hours ago. The muggy conditions will continue,
however.
A drying trend will occur Tuesday and Wednesday as we return to west
flow aloft with moderate troughing over the Pacific Northwest.
Thunderstorm chances are marginal Tuesday, with the most likely
scenario being that thunderstorms will happen only near the higher
peaks. Starting Wednesday, there should be dry weather across the
region. The westerly flow will be favorable for marine layer stratus
near the ocast, which could be extensive on some nights and even
days. Temperatures will mostly be near normal, though highs will be
a bit below normal with lows a bit above normal. Most model/ensemble
solutions show a deeping trough or upper low along the West Coast
this weekend which could bring some cooling but at this point
appears unlikely to bring precipitation.
&&
.AVIATION...
121600Z...Coast/Valleys...SCT-BKN020-030 with local CIGS 005-010 and
isolated -SHRA through 17Z. From 17Z-24Z...SCT030-050 SCT100 with
isolated TSRA, mainly in the valleys/foothills.
Mountains/Deserts...SCT030-050 BKN100 with isolated -SHRA this
morning and scattered -TSRA this afternoon with tops to 40,000 ft.
&&
.MARINE...
Isolated showers this morning. Otherwise, no hazardous marine
conditions through Thursday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 11 AM PDT this morning through this evening for
Apple and Lucerne Valleys-Riverside County Mountains-San
Bernardino County Mountains-San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...Maxwell
AVIATION/MARINE...SmallIn the hours before
Local storm report, Sep 12, 1:04 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
104 PM PDT MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 2 NE MURRIETA 33.58N 117.18W
09/11/2022 M0.64 INCH RIVERSIDE CA TRAINED SPOTTER
MAJOR THUNDERSTORM STRUCK HERE IN MURRIETA,
WITH HEAVY RAIN, WIND, THUNDER AND LIGHTNING
(VERY FREQUENT) FROM 4:51 PM TO 5:18 PM.
TEMPORARY STREET FLOODING OCCURRED, NO OTHER
KNOWN DAMAGE. 0.64 INCHES WAS RECORDED AT MY
LOCATION NEAR I-215 AND LOS ALAMOS ROAD.
DAVIS INSTRUMENTS VANTAGE PRO 2. TOTAL
CONFIRMED VIA MANUAL RAIN GAUGE ON-SITE.
PICTURES AND SCREENSHOTS OF RAW DATA
AVAILABLE IF NEEDED. -.
&&
AOTLocal storm report, Sep 12, 1:05 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
105 PM PDT MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FLASH FLOOD 1 S CRESTLINE 34.23N 117.30W
09/11/2022 SAN BERNARDINO CA TRAINED SPOTTER
HIGHWAY 18 BETWEEN WATERMAN CANYON AND
HIGHWAY 138, HEAVY RAIN CURRENTLY, DEBRIS
FLOWS INCLUDING BOULDERS OF UP TO 1 FT
DIAMETER ACROSS ALL LANES. WATER SEVERAL
INCHES DEEP FLOWING ACROSS LANES.
&&
AOTLocal storm report, Sep 12, 1:08 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
108 PM PDT MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CRESTLINE 34.24N 117.29W
09/12/2022 M2.10 INCH SAN BERNARDINO CA COUNTY OFFICIAL
CRESTLINE MAINTENANCE YARD TOTAL RAIN FROM
WEEKEND.
&&
AOTLocal storm report, Sep 12, 1:22 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PDT MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 3 S RAMONA 32.99N 116.87W
09/11/2022 SAN DIEGO CA TRAINED SPOTTER
PORTIONS OF WILDCAT CANYON ROAD ON THE
BARONA RESERVATION UNDER 3-10 INCHES OF
RUNNING WATER DUE TO HEAVY RAINFALL. VISIBLE
REDUCED TO 1/4 MILE DURING RAIN. PHOTOS AND
VIDEO SHARED. FLOODING WAS WIDESPREAD AND
IMPACTED ROADWAYS. RADAR ESTIMATED UP TO 2.5
INCHES MAXIMUM AND WIDESPREAD 1 TO 1.5
INCHES OF RAINFALL.
&&
AOTLocal storm report, Sep 12, 1:26 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
126 PM PDT MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 5 NE RANCHO CUCAMONGA 34.17N 117.51W
09/12/2022 M2.83 INCH SAN BERNARDINO CA MESONET
MESONET STATION LRAC1 5.5 NE RANCHO
CUCAMONGA.
&&
AOTLocal storm report, Sep 12, 1:27 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PDT MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 5 NE RANCHO CUCAMONGA 34.17N 117.51W
09/12/2022 M2.83 INCH SAN BERNARDINO CA MESONET
MESONET STATION LRAC1 LARSON RANCH.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:05 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside | 115 min |
| Sep 11, 5:24 PM PDT | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Sep 11, 5:41 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Sep 11, 5:59 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 11, 6:10 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 11, 6:30 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Sep 11, 6:44 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 11, 6:47 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 118 min |
| Sep 12, 2:46 AM PDT | Flood Watch | SGX | Riverside, San Bernardino | 17 hr |
| Sep 12, 1:34 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Sep 12, 1:45 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 45 min |
| Sep 12, 1:54 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 12, 2:04 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 116 min |
| Sep 12, 2:10 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Sep 12, 2:27 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Sep 12, 2:37 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Sep 12, 3:04 PM PDT | Special Weather Statement | SGX | 41 min | |
| Sep 12, 3:06 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 12, 3:23 PM PDT | Special Weather Statement | SGX | Orange | 52 min |
| Sep 12, 3:30 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 12, 3:38 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside | 2 hr |
| Sep 12, 3:51 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 12, 4:03 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 12, 4:43 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.